zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A precise definition of reduction of partial differential equations. (English) Zbl 0936.35012

By reduction in the title here is meant Lie symmetry reduction of partial differential equations to ordinary differential equations, more specifically reduction under conditional symmetries. Such types of symmetry came into practical use in the late eighties through the work of P. J. Olver and P. Rosenau [Phys. Lett. A114, 107-112 (1986)] and V. I. Fushchich and I. M. Tsifra [J. Phys. A 20, L45–L48 (1987; Zbl 0663.35045)] based on an earlier idea of G. W. Bluman and J. D. Cole [J. Math. Mech. 18, 1025-1042 (1969; Zbl 0187.03502)].

A partial differential equation, L=0 is conditionally invariant under a set of involutive operators {Q a |a=1...n} if the application of their prologations to L vanishes not on the submanifold of jet space defined by the equation but only on its intersection with those associated with the Q a ’s. The authors point out that in practice the idea is more easily used for equations with only two independent variables, and their aim is to provide a basis for a less ad hoc treatment of higher dimensional equations. They achieve this by constructing an ansatz adapted to the general solution of the symmetry defining system: Q a 0. This is a clear, straightforward treatment in which the reduction ansatz implies the presence of a conditional symmetry and vice versa. They apply their results to systems if the form u=F(u) where is the d’Alembertian in four dimensions, which reduce to d’Alembert-Hamilton systems. They consider special cases and recover some new solutions.

35A30Geometric theory for PDE, characteristics, transformations
58J70Invariance and symmetry properties